Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 192, NWS Rapid City, SD

July 21, 2000Todd County, Tripp County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jul 21, 2000, 1:51 PM CDT for Todd County, Tripp County, South Dakota. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 21, 2000, 1:51 PM CDT (18:51 UTC)
Expired
Jul 21, 2000, 2:45 PM CDT
In force
54 min
Issued by
NWS Rapid City, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Todd County, SD, Tripp County, SD

The radar

The North Platte radar (KLNX), 148 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 2:30 PM CDTHail 3.25Okreek, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 6.9 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2000-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2000-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
1456 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 10:45 AM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 21, 10:45 AM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
945 AM MDT FRI JUL 21 2000

HAVE UPDATED THE ZONES TO REFLECT ISOLATED NATURE OF SHOWERS
CURRENTLY OVER THE CWA...WITH AN ACTIVITY INCREASING DURING THE
AFTERNOON AND EVENING. TEMPS CURRENTLY LOOK OK. DECENT SHORTWAVE
TROUGH IS VISIBLE IN THE WATER VAPOUR IMAGERY OVER MT AND NORTHERN
WY...AND SHOULD MOVE THROUGH THE CWA THIS AFTERNOON AND EVENING
BRINGING SOME INCREASE IN THE CONVECTIVE ACTIVITY AND SOME SEVERE
WEATHER TO THE AREA. THERE IS NOT A CLEAR FOCUSING MECHANISM FOR THE
CONVECTION TODAY...SO WILL BROADBRUSH THE SWO TO INCLUDE SLIGHT RISK
OF SEVERE OVER MUCH OF THE CWA...WITH HAIL AS THE PRIMARY THREAT.
WIND SHEAR IS GREATER TOWARD THE SOUTH...WITH GREATEST THREAT OF
ROTATING STORMS GENERALLY SOUTH OF RAPID CITY.

.UNR...NONE.

KLIMOWSKI

In the hours before

Special weather statement, Jul 21, 11:00 AM CDT, 2 hours 51 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054>058-212130-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1000 AM MDT FRI JUL 21 2000

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...

A WEAK UPPER LEVEL DISTURBANCE WILL INTERACT WITH UNSTABLE AIR OVER
NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA TO CREATE A SLIGHT
RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN
THREAT FROM ANY STORMS THAT BECOME SEVERE WILL BE LARGE HAIL AND
DAMAGING WIND GUSTS.

GR

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 12:37 PM CDTSevere Thunderstorm WarningUNRMellette53 min
Jul 21, 1:25 PM CDTTornado WarningUNRMellette35 min
Jul 21, 1:26 PM CDTSevere Thunderstorm WarningUNRCuster19 min
Jul 21, 1:38 PM CDTSevere Thunderstorm WarningUNRBennett52 min
Jul 21, 1:45 PM CDTSevere Thunderstorm WarningUNRCuster15 min
Jul 21, 2:00 PM CDTSevere Thunderstorm WarningUNRMellette30 min
Jul 21, 2:29 PM CDTSevere Thunderstorm WarningUNRBennett61 min
Jul 21, 2:42 PM CDTSevere Thunderstorm WarningUNRTodd63 min
Jul 21, 3:28 PM CDTSevere Thunderstorm WarningUNRBennett62 min
Jul 21, 3:44 PM CDTSevere Thunderstorm WarningUNRTodd31 min
Jul 21, 4:20 PM CDTSevere Thunderstorm WarningUNRMellette40 min
Jul 21, 4:25 PM CDTSevere Thunderstorm WarningUNRJackson50 min
Jul 21, 4:57 PM CDTSevere Thunderstorm WarningUNRButte48 min
Jul 21, 5:27 PM CDTSevere Thunderstorm WarningUNRMeade63 min
Jul 21, 6:00 PM CDTSevere Thunderstorm WarningUNRFall River45 min
Jul 21, 5:09 PM CDTSevere Thunderstorm WarningUNRCampbell, Crook51 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.